Michigan, 2024

Lightning Strike in Michigan, July 14, 2024

July 14, 2024 · NWS APX · 1 event in 1 county or zone

Thunderstorms occurred during the early morning hours of July 14th. In the East Jordan area, lightning struck a mobile home, setting it ablaze and resulting in a total loss of the structure.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$65,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms occurred during the early morning hours of July 14th. In the East Jordan area, lightning struck a mobile home, setting it ablaze and resulting in a total loss of the structure. All occupants survived, though all were hospitalized for their injuries, including one occupant who was transported to a larger hospital for treatment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 14, 1:23 AM EST, 22 minutes earlier. Its key messages:

  • Chances of showers and thunderstorms continue today into tonight.
  • Showers and storms possible Monday night into Tuesday, particularly across northern lower Michigan. Potential for heavy rain south of M-72.
  • Trending drier, cooler, and less humid Wednesday night and beyond.
Area forecast discussion, Jul 14, 1:23 AM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
223 AM EDT Sun Jul 14 2024

.KEY MESSAGES...

- Chances of showers and thunderstorms continue today into
  tonight.

- Showers and storms possible Monday night into Tuesday,
  particularly across northern lower Michigan. Potential for
  heavy rain south of M-72.

- Trending drier, cooler, and less humid Wednesday night and
  beyond.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 222 AM EDT Sun Jul 14 2024

...Continued warm and humid with scattered showers and storms...

High Impact Weather Potential...Chances of non-severe thunderstorms
will continue for much of our CWA today and tonight. Some gusty
winds are possible with any storms that develop.

Mid level short wave and weak surface reflection is in the process
of moving thru Michigan early this morning...continuing to produce
areas of convection currently impacting portions of Western Lower
Michigan. Main line of stronger convection traveled SE thru Southern
Wisconsin and Southern Lake Michigan following a rather prominent
instability gradient in place across that region. SPC mesoanalysis
shows a significantly drier and more stable airmass holding over our
CWA attm. Meanwhile...upstream cold front is moving into
Minnesota...producing additional convection along and ahead of it.

As we head into today...chances of showers and thunderstorms will
persist across our entire CWA thru the morning an into early
afternoon as that short wave and weak surface low slide thru Lower
Michigan early and then the upstream cold front arrives by around
mid morning. Afternoon convection will likely develop primarily
along lake breeze boundaries that develop across Eastern Upper and
NE Lower Michigan...with NW Lower Michigan west of US-131 likely
remain largely dry most of this afternoon. Some shower/storm chances
will continue into tonight for the southern half of our CWA as this
area remains along the northern periphery of the stronger
instability axis to our south. Do not expect any severe storms as
better instability remains south of our CWA thru the next 24 hours
and wind fields remain relatively weak.

High temps this afternoon will warm mainly into the 80s across our
entire CWA...with overnight lows cooling back into the 60s
tonight.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 222 AM EDT Sun Jul 14 2024

Pattern Synopsis / Forecast:

Corridor of speedy 500mb zonal flow pinched between trough over
Hudson Bay and behemoth ridge over the intermountain western CONUS
will carry into Monday, bringing about a shortwave directed into the
upper Great Lakes Monday evening / night. Associated surface low
will pass through Lake Superior, with attendant cold frontal
boundary being forced south and eastward through Michigan as
aforementioned trough digs into the region. Result will be chances
for showers and thunderstorms as ample Gulf moisture will be in
place across much of the Great Lakes. Flow will become parallel to
this frontal boundary as it progresses through Michigan Tuesday.
This may lead to some lingering instability across southern portions
of the CWA on Tuesday as post frontal stable layer / subsidence
inversion intrudes across the rest of the CWA, ushering cooler
weather. As the trough axis digs into and eventually passes through
the region Wednesday, could see additional rain showers develop as
colder air aloft and slow-to-exit synoptic moisture allows for some
diurnal instability to blossom with this subtle forcing feature
despite surface temps largely struggling to get much past 70-75
degrees Wednesday afternoon. This trough axis looks to clear through
the day Wednesday into the overnight hours as surface high pressure
intrudes from Minnesota, ushering in drier and far less humid air
into northern Michigan to close out the week.

Primary Forecast Concerns:

Monday - Tuesday: Most of Monday looks to be spent dry, barring some
sort of mesoscale hiccup that leaves us cloudier. On paper, much of
the MCS activity will be displaced well to our south, which should
lead to some clearing overhead. Result will be a warm and humid day
with highs well into the 80s and perhaps touching 90 in some places.
Coupled with dewpoints in the upper 60s / near 70, should bring heat
indices into the 90s. Bigger story will be as the cold frontal
boundary approaches Monday evening / overnight. Will be another
classic "does the timing pan out" forecast, as current guidance
trends bring this feature into northern lower well after sunset when
our surface based instability is waning. Another caveat will be if
there can be initiation / destabilization far enough north into
Wisconsin to drive convection into the region. Still, some
indication of MLCAPE on the order of 750 - 1500 J/kg nosing into the
far southern reaches of our CWA. Unidirectional shear profile
suggests organized outflow driven clusters possible in this region,
with primary threats being wind and some hail... with flow becoming
more parallel to the orientation of the front suggesting potential
for repeated torrential storms as well with PWATs ballooning between
1.3-1.5. At this juncture, primary area of concern would be focused
on points south of M-72. As is the case with much of these setups,
fine-tuning set to be had in the coming cycles.

Front will continue its southerly trek across the region Tuesday.
Aforementioned stable layer should suppress activity across much of
the CWA as cold air advection processes make their presence known,
signaling a reprieve from the humid airmass. That being said, some
stubborn deeper moisture may still try to spark off additional
afternoon showers and thunder across central Michigan, which could
clip the Saginaw Bay region... but at this time, the majority of the
activity on Tuesday probably favors the lower Great Lakes and Ohio
Valley.

Wednesday: Cold air advection will allow for steepening lapse rates
aloft Wednesday, and with an extra boost in forcing courtesy of the
primary trough axis passing through, should be enough to generate
some returning showers with diurnal instability Wednesday. Certainly
not a washout as there should still be ample dry time, but will be
quite the change from how the week starts as a cooler feel
builds... highs generally 70-75 with dewpoints falling into the 50s
and 40s behind the trough axis Wednesday evening, signaling a
stretch of much more pleasant weather to close out the week, likely
lingering into the weekend... as highs remain largely in the 70s
through Friday (perhaps lower 80s this weekend) with overnight lows
in the 40s and 50s Wednesday and Thursday nights, then holding in
the 50s into the upcoming weekend.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1145 PM EDT Sat Jul 13 2024

Primary concern remains threat of TSRA tonight into Sunday.
Think primary focus should remain largely toward KTVC/KMBL through
this morning, and esp. KMBL. Think CIU/PLN could have a shot at
seeing a round of storms, too...and still not impossible a few
showers pop up ahead of the primary line through early morning, but
this remains unclear. IFR/LIFR cigs possible after 9z at most TAF
sites with heaviest rain/storms. Gusty southerly winds 25+kt
possible going into 12-15z with expected storms...but non-t-storm
gusts 15-25kts expected Sunday afternoon as sky cover tries to break
up. This idea could also set off additional pop-up showers and
storms ahead of a weak front Sunday afternoon. For now...have opted
to hold off on TS wording beyond 18z Sunday...given uncertainty in
redevelopment in the afternoon...but if anything does develop then,
TS would be likely.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

SHORT TERM...MLR
LONG TERM...HAD
AVIATION...FEF
Hazardous weather outlook, Jul 14, 1:26 AM EST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
226 AM EDT Sun Jul 14 2024

MIZ016>018-020>036-041-042-086>088-095>099-150630-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
226 AM EDT Sun Jul 14 2024

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and Tonight.

There is a chance of thunderstorms today and tonight. Severe
storms are not expected...but gusty winds are possible with any
storms that do develop.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for showers and thunderstorms Monday night into
early Tuesday, particularly across northern lower Michigan. A strong
to severe storm is possible, with primary hazards of torrential
rainfall, gusty winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-150630-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
226 AM EDT Sun Jul 14 2024

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and Tonight.

There is a chance of thunderstorms today and tonight. Severe
storms are not expected...but gusty winds are possible with any
storms that do develop.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for showers and thunderstorms Monday night into
early Tuesday, particularly across northern lower Michigan. A strong
to severe storm is possible, with primary hazards of torrential
rainfall, gusty winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

The radar

The NCL Michigan radar (KAPX), 30 km away, was scanning. The volume nearest the first event began at 06:45 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Antrim

When
July 14, 1:45 AM EST
Where
Antrim County, 4.73 mi ENE of Chestonia
Injuries
0 direct, 3 indirect
Property damage
$65,000
Reported by
COOP Observer
Coordinates
45.097, -84.991

A cooperative observer reported lightning struck a trailer house, setting it ablaze, in the vicinity of East Jordan on the morning of July 14th. This report was corroborated by the Charlevoix Emergency Manager as well as Facebook reports. The structure was two trailer houses joined together; it was a total loss due to the fire. The occupants were all hospitalized...2 were taken to a nearby hospital in Petoskey where they were listed in fair condition; the third had to be transported to a larger hospital in Grand Rapids to receive treatment for his injuries for multiple days.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205513.